I quite like the Facebook memory thing. This morning I got a reminder of a post I made from 7 years ago whilst I was in hospital recovering from my 9 Nov surgery. It had taken 12 days for me to feel strong enough to venture onto social media with a simple message “I’m feeling perkier”. For those not familiar with English localisms, it just means lively, spirited, bright, sunny, cheerful, animated, upbeat, buoyant, bubbly, cheery, bouncy, genial, jaunty, chirpy, sprightly, vivacious, in fine fettle, full of beans, bright-eyed and bushy-tailed. I guess I met some of these descriptors most of the time! I had gotten through the worst and the light at the end of the tunnel was now a faint glimmer.
I’ve recently had a ton of ‘7 years ago cancerversaries’ and there’s still a few to go! I’m currently being reminded of an issue that started just after my initial treatment and by coincidence (perhaps?) the commencement of my Lanreotide (Somatuline Autogel). Itching! However, for me, it’s mainly the right leg below the knee (go figure!). Much less frequently on my arms and sides. I know many people have the same issue but no-one ever seems to find out why – I guess it’s that Neuroendocrine jigsaw thing again?
Initially, I put the issue down to Lanreotide, as this is mentioned in the side effect list on the drug instructions. The initial connection was made because it seemed to be happening immediately after my monthly ‘dart’. A really annoying itch mostly around my ankles and which had to be scratched! An application of a general emollient cream for a few days seemed to do the trick and after a week it was gone (until the next injection …..). However, after a few years, I sensed the issue was drifting away from the injection cycle and adopting a different and more random pattern. I’m also suspicious of a nutritional connection and checking my article Nutrition for NETs -Vitamins and Mineral Challenges, I can see Vit B3 (Niacin) and Vit E are mentioned in regards skin issues. I’d be confused if this was an issue today as I now take plenty supplements to offset GI malabsorption. However, I probably wasn’t taking sufficient between surgery and 2013 as I lacked the knowledge to do so at the time. So nutritional deficiency remains a possibility or at least an added complication. The most recent outbreak has unusually gone on for the last 4 weeks.
I also seem to have had an eczema type issue in my right ear and mild rosacea for more than 7 years (pre diagnosis). As you can imagine my ‘inner detective’ is working overtime! One thing is clear – this itchy leg issue has plagued me for 7 years.
I know that many people have real issues with rashes and skin itching, I’ve seen this so many times with some people describing it as severe. Clearly when this is the case, a doctor’s intervention is generally required – although working out the exact causes looks pretty difficult. I’ve seen the following connections to NETs and skin issues:
- Glucagonoma – a type of functioning pNET can often come with dermatological issues.
- Allergies (including from foods)
- Mastocytosis – interesting this site recommends marker testing to rule out Gastronomas (Zollinger-Ellison Syndrome), Carcinoid Syndrome and Pheochromocytoma
- Histamine, Bradykinin or other Tachykinin (i.e. substance P) secreting NETs
- Of course there is a Neuroendocrine Carcinoma of the skin known as Merkel Cell Carcinoma – more of a skin lesion effect than regular dermatological issues.
Thanks for reading.
I’m also active on Facebook. Like my page for even more news. Help me build up my new site here – click here and ‘Like’
Sign up for my newsletters – Click Here
My Diagnosis and Treatment History
Check out my online presentations
Check out my WEGO Health Awards
Like my new awareness page – click here or on the photo. (Like rather than follow please!)
Check out my Glossary of Terms – click here
Please Share this post for Neuroendocrine Cancer awareness and to help another patient
RonnyAllan.NET – Summary of February 2023 – Ronny Allan – Living with Neuroendocrine Cancer
Summary Another great start to 2023 and I thank those who continue to support my social media and this blog. I’m keen to hear any
A tribute to the life and legacy of Miranda Filmer
It’s true to say that Neuroendocrine Cancer is an older person’s disease, the epidemiology is clear on that. But I do see many young people
Fructose intolerance – the NET Effect
Background When I cast my mind back to my very first surgery, I remember all sorts of ‘plumbing’ issues but was told it would take
A Newsletter from RonnyAllan.NET – 13th March 2023
Newsletter from Ronny Allan – 13th March 2023 Welcome to my new template newsletter compiled using WordPress (my blog app). This is the 2nd in
Experimental drug for Gastric NET – Netazepide
Gastric NETs When I wrote my post entitled “Spotlight on Gastric Neuroendocrine Neoplasms“, I explained what these were with some emphasis on the association with
5 thoughts on “Living with Neuroendocrine Cancer – the 7 Year Itch”
I’ve had itching and little raised “bumps” on side of breast, waist and hip area since diagnosed in 2013 and starting lanreotide monthly. It’s come and gone but now, just after completion of 4 cycles of PRRT has returned with a vengeance! It’s also become a stinging/fizzy feeling in my left buttock and thigh…. really tender to touch and sometimes hot. anyone else have something like this (it’s now accompanied by excruciating lower back pain 🤬)?
I get itching off and on. Usually on my right arm! Sometimes it moves on to my left arm. First attack was a couple of years before my dx. Nothing helps the itch. It is very intense and must be scratched! I’ve put holes in my skin from scratching…. Luckily it doesn’t happen often. No idea if there is a connection to Nets.
I have suffered from Acne rosacea for many years and long before being diagnosed with a carcinoid tumor.
If only we could tie all the strands together..skin, stomach, joint pains, back pains etc.
It strikes me that Chinese medicine may have some lessons to teach in terms of treating the whole person and not just individual complaints.
I’ve got one, small patch of eczema on my face, which first appeared after gall-bladder removal in 2010. This was 9months before the gut problem which culminated in surgery and removal of GI-NET. It has calm periods and flare-ups which are extremely burning and itchy and seem to correspond to ‘bad-gut’ episodes.
I get an itchy butt at injection site about 24 hours after my jab, lasts three to four days. Histamines cream seems to help, can be quite embarrassing though if I’m out and about😳